Thunderstorm Wind, Crook
- When
- July 3, 9:15 PM MST
- Where
- Crook County, 4 mi SSE of Pine Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.306, -104.779
The spotter estimated wind gusts at 60 mph.
A thunderstorm became severe as it tracked into southwestern Crook County. The storm produced wind gusts to 60 mph near Pine Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it tracked into southwestern Crook County. The storm produced wind gusts to 60 mph near Pine Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 3:27 PM MST, 5 hours 48 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 427 PM MDT Mon Jul 3 2023 .DISCUSSION...(This Evening Through Monday) Issued at 120 PM MDT Mon Jul 3 2023 Upper level analysis shows compact upper low over east-central SK/western MB with cyclonic flow aloft over the Northern Plains. A quick moving shortwave continues to push eastward with scattered thunderstorms developing across the eastern half of the forecast area. At the surface, a cold front extends from southeastern SD through southern SD, along the eastern slopes of the Black Hills and into northeastern WY. Outflow from the morning elevated convection has reinforced the southern position of the surface boundary, although, southerly low-level flow resumed late this morning. This southerly flow is advecting higher theta-e rich air northward, which, coupled with mixing will slowly bring the front northward along and near I-90 by 20-22z this afternoon. KUDX VAD wind profiles captured the outflow from this morning (with depth ~2-4k feet; northerly winds beneath WSW winds) and the winds slowly shifting out of the ESE after 16z this morning. A shortwave trough is forecast to push through the forecast area early this afternoon, with another stronger wave later this evening. The upper level ascent coupled with more focused ascent along the surface boundary will result in isolated to scattered thunderstorm development today. Some uncertainty still exists regarding the northward extent of the front given the outflow from this morning, although CAMs/HREF show fairly high confidence in the front continuing to push north to at least to I-90. Based upon the latest KUNR 18z sounding, there is still some significant capping to overcome (for mixed layer and surface based parcels; MLCIN -242 J/kg and SBCIN -91 J/kg). As the front continues to move northward and peak heating continues ample instability along and south of the front (MLCAPE ~1250-2500 J/kg) coupled with steep lapse rates (700-500 mb ~7.5-8.5C/km) and increasing effective bulk shear (30-45 knots) will be present. Initially, storms are likely to be supercellular with splits possible given the long, straight forecast hodographs. All severe hazards are possible with this initial convection, particularly large hail. Any tornado threat will be maximized along the boundary, where effective SRH/low-level shear will be marginally enhanced, although a well-mixed boundary layer/higher LCLs will limit the overall tornado potential. With time, these storms are expected to grow upscale as they push eastward through the CWA. Further west, scattered thunderstorms are expected to form east of the Bighorns. As these storms form and cold pools consolidate, an increasing severe wind threat is expected later this evening into the overnight hours as these storms push through the CWA. Transient mesocyclones are possible with these storms -- and a severe hail threat -- although severe winds will be the primary severe weather hazard with this convection. Additionally, heavy rain and flash flooding is possible, especially with any training convection along the front. The front will surge southward early Tuesday followed by a cooler air mass and rain/storms through the day Tuesday. An anomalously cool air mass will settle over the forecast area late Tuesday into Wednesday, with ensemble guidance showing 850 mb temp anomalies of -8 to -12C by 00Z Wednesday, persisting through the day Wednesday. The result: highs Tuesday in the upper 50s and low 60s, with low 70s across south-central SD. Very near freezing temperatures are possible overnight Tuesday into Wednesday across the higher elevations of the Black Hills (near Deerfield Reservoir), where temps are expected to fall to around 34-35F. As the upper trough axis shifts east of the Northern Plains late Wednesday, active northwesterly flow will return. Temperatures will be closer to average for the latter half of the week with daily chances of thunderstorms. Severe thunderstorms are likely Thursday (SPC has us in a Day 4 15% risk) given the overlap of instability and shear (MLCAPE ~1000-1500 J/kg and 30-40+ knots of shear). While large-scale ascent will be marginal Thursday, weak capping + convergence along the Black Hills will provide the impetus for convection initiation. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 420 PM MDT Mon Jul 3 2023 Scattered thunderstorms will impact western/central SD through this evening. Another complex of showers and storms will move into northeastern WY/western SD from the west later this evening (after 00z). Locally MVFR/IFR conditions with gusty and erratic winds are possible around thunderstorms. Large hail cannot be ruled out with any thunderstorms prior to around 03z. Breezy northerly winds and reduced cigs could persist in the wake of showers and storms late tonight into early Tuesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Eagan AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 500 AM MDT Mon Jul 3 2023 SDZ001-002-012-013-025>027-030-031-041-042-072>074-041300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 500 AM MDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include very large hail, damaging winds, and tornadoes. Two rounds of severe weather will be possible today. The first will be from early afternoon through the evening, with the second occurring during the overnight. Chances for hail and tornadoes are higher during the first round, with the second round expected to primarily pose a threat for damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Unsettled conditions are expected from Tuesday through the end of the week, with occasional showers and thunderstorms. Organized severe weather is unlikely Tuesday and Wednesday, but severe weather may return Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-041300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 500 AM MDT Mon Jul 3 2023 /600 AM CDT Mon Jul 3 2023/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include very large hail, damaging winds, and tornadoes. The primary time period for severe weather today will be from mid-afternoon through the evening hours. A lower end threat for strong wind gusts could arrive late overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Unsettled conditions are expected from Tuesday through the end of the week, with occasional showers and thunderstorms. A few strong to severe storms may linger into Tuesday across south central South Dakota. Severe weather is unlikely Wednesday but could return on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ054>058-071-041300- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 500 AM MDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include very large hail, damaging winds, and tornadoes. The primary time period for severe weather today will be from early evening through the overnight hours. The threat for tornadoes and large hail will diminish into the night, with primarily a damaging wind threat expected for the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Unsettled conditions are expected from Tuesday through the end of the week, with occasional showers and thunderstorms. Organized severe weather is unlikely Tuesday and Wednesday, but severe weather may return Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
943 PM MDT Mon Jul 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Gst 10 W Edgemont 43.30N 104.02W
07/03/2023 M52 mph Fall River SD Mesonet
0932 PM Tstm Wnd Gst 11 W Hot Springs 43.43N 103.69W
07/03/2023 M50 mph Fall River SD Mesonet
0940 PM Hail Newcastle 43.85N 104.20W
07/03/2023 E0.75 inch Weston WY Public
Mping report
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
944 PM MDT Mon Jul 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Hail Newcastle 43.86N 104.20W
07/03/2023 E1.00 inch Weston WY Public
Mostly marble hail with a few quarters
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
956 PM MDT Mon Jul 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM Tstm Wnd Gst 8 W Jewel Cave 43.73N 103.99W
07/03/2023 M51 mph Custer SD Mesonet
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
1000 PM MDT Mon Jul 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM Tstm Wnd Gst 8 W Jewel Cave 43.73N 103.99W
07/03/2023 M55 mph Custer SD Mesonet
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
1006 PM MDT Mon Jul 3 2023
SDZ012-025-040430-
Butte SD-Northern Foot Hills SD-
1006 PM MDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southwestern Butte
and north central Lawrence Counties through 1030 PM MDT...
At 1006 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Belle Fourche, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saint Onge and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4456 10397 4475 10395 4479 10360 4448 10364
TIME...MOT...LOC 0406Z 275DEG 15KT 4465 10384
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SherburnPreliminary Local Storm Report
National Weather Service Rapid City SD
1011 PM MDT Mon Jul 03 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM Tstm Wnd Gst 12 E Oelrichs 43.19N 103.00W
07/03/2023 M65 mph Fall River SD Mesonet
&&
DYEThe Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 04:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104030.